Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 13, 2002

Hyperglycemia and DKA

Question from Oxford, Ohio, USA:

During treatment for DKA [diabetic ketoacidosis], my grandmother started having leg cramps, and her blood sugar went from 800 mg/dl [44.4 mmol/L] to 300 mg/dl [16.7 mmol/L] over two hours. Were these just a sign of old age or were they related to the insulin infusion bringing her sugar level down too quickly?

Answer:

That is pretty fast. However, another issue might be that low potassium, which occurs when patients receive insulin, may have caused the leg cramps. You can also get leg cramps if the muscle begins to swell with rehydration. Hopefully, this will be a temporary situation.

JTL